Alert archive / Texas / River Flood Warnings in 2008

River Flood Warning 7, NWS Midland/Odessa, TX

August 28, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 28, 2008, 7:50 AM CDT for Presidio County, Texas. It took effect at Aug 28, 2008, 9:58 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2008, 7:50 AM CDT (12:50 UTC)
In effect from
Aug 28, 2008, 9:58 AM CDT
Expired
Aug 28, 2008, 10:12 PM CDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande 5 miles SE of Presidio (PRDT2).

Action stage
8 ft
Minor stage
9 ft
Moderate stage
13 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS44 KMAF 281250
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
750 AM CDT THU AUG 28 2008

...THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVERS IN TEXAS... 

  RIO GRANDE BELOW PRESIDIO 5SE AFFECTING PRESIDIO COUNTY

RECENT RAINFALL ALONG THE RIO GRANDE NEAR PRESIDIO HAS RESULTED
IN RIVER LEVELS RISING OVERNIGHT AND THIS MORNING.  THE CURRENT
LEVEL IS JUST ABOVE 7 FEET...BUT IS EXPECTED TO CREST LATER THIS
MORNING TO 10 FEET.  THIS WILL RESULT IN MINOR FLOODING ALONG
THE RIO GRANDE TODAY.  ALTHOUGH RIVER LEVELS ARE FORECASTED TO 
DROP AFTER THE CREST...ANY ADDITIONAL HEAVY RAINFALL TODAY WILL
KEEP RIVER LEVELS AT OR ABOVE THE FLOOD STAGE.
 
ADDITIONAL STATEMENTS ARE EXPECTED THURSDAY AFTERNOON.
 
RIVER LEVELS ARE HIGH.  RANCHERS AND FARMERS SHOULD MOVE LIVESTOCK 
AND MACHINERY AWAY FROM FLOOD PRONE AREAS IF TIME PERMITS.
 
MOTORISTS ARE URGED TO USE CAUTION THROUGH THIS AREA. IF YOU 
ENCOUNTER A FLOODED STRETCH OF ROADWAY... DO NOT ATTEMPT TO CROSS IT.
YOUR VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS.
 
FOR ADDITIONAL INFORMATION...PLEASE GO TO OUR LOCAL WEBPAGE LOCATED
AT... WWW.WEATHER.GOV/MIDLAND ...SELECT RIVERS AND LAKES AHPS UNDER 
CURRENT CONDITIONS.

TXC377-290050-
/O.NEW.KMAF.FL.W.0007.080828T1458Z-080829T0808Z/
/PRDT2.1.ER.080828T1458Z.080828T1700Z.080828T2008Z.NO/
750 AM CDT THU AUG 28 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A 

* FLOOD WARNING FOR 
  THE RIO GRANDE BELOW PRESIDIO 5SE.
* UNTIL LATE TONIGHT...OR UNTIL THE WARNING IS CANCELLED.
* AT  7AM THURSDAY THE STAGE WAS 7.7 FEET (2.3 METERS). 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 9.0 FEET (2.7 METERS). 
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS MORNING AND CONTINUE
  TO RISE TO NEAR 10.0 FEET (3.0 METERS) BY THIS AFTERNOON. THE RIVER
  WILL FALL BELOW FLOOD STAGE BY LATE THIS AFTERNOON.
* IMPACT...AT 11.0 FEET (3.4 METERS)...MINOR FLOODING ALONG THE RIVER.
  IRRIGATION PUMPS MAY NEED TO BE REMOVED. NO THREATS TO HOMES OR 
  OTHER STRUCTURES IS KNOWN TO OCCUR.

$$
1 follow-up statement
000 
WGUS84 KMAF 290312
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1012 PM CDT THU AUG 28 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
TEXAS...
 
  RIO GRANDE BELOW PRESIDIO 5SE AFFECTING PRESIDIO COUNTY

RIVER LEVELS NEAR PRESIDIO HAVE CONTINUED TO STEADILY FALL AND THE
CURRENT LEVEL IS NOW AT 6.7 FEET OR 2.0 METERS WHICH IS BELOW ACTION
STAGE. RIVER LEVELS ARE EXPECTED TO CONTINUE TO FALL TO NEAR 5.0 FEET
BY FRIDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
IN THE AREA THROUGH THIS WEEKEND AND ANY ADDITIONAL RAINFALL COULD
CAUSE ABRUPT CHANGES TO THE CURRENTLY FORECASTED RIVER LEVELS.

ADDITIONAL STATEMENTS ARE NOT EXPECTED.

RIVER LEVELS ARE HIGH.  RANCHERS AND FARMERS SHOULD MOVE LIVESTOCK 
AND MACHINERY AWAY FROM FLOOD PRONE AREAS IF TIME PERMITS.
 
MOTORISTS ARE URGED TO USE CAUTION THROUGH THIS AREA. IF YOU 
ENCOUNTER A FLOODED STRETCH OF ROADWAY... DO NOT ATTEMPT TO CROSS IT.
YOUR VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS.
 
FOR ADDITIONAL INFORMATION...PLEASE GO TO OUR LOCAL WEBPAGE LOCATED
AT... WWW.WEATHER.GOV/MIDLAND ...SELECT RIVERS AND LAKES AHPS UNDER 
CURRENT CONDITIONS.

TXC377-290342-
/O.CAN.KMAF.FL.W.0007.000000T0000Z-080829T0808Z/
/PRDT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1012 PM CDT THU AUG 28 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE RIO GRANDE BELOW PRESIDIO 5SE.
* AT  9PM THURSDAY THE STAGE WAS 6.4 FEET (2.0 METERS). 
* FLOOD STAGE IS 9.0 FEET (2.7 METERS). 
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 8.0 FEET (2.4 
  METERS). THE RIVER WILL FALL TO 4.9 FEET (1.5 METERS) BY .


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 28, 6:25 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 28, 6:25 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 AM CDT THU AUG 28 2008

.DISCUSSION...

&&

.AVIATION...
ABUNDANT MID AND HIGH CLOUDS WILL PERSIST ACROSS THE AREA
TODAY AS UPPER LOW CONTINUES TO SPIN OVER NORTHERN MEXICO.
CONTINUED 12Z TEMPO FOR MORNING STRATUS FOR FST... AND ALSO
PROB30 FOR AFTERNOON STORMS.  STORMS COULD AFFECT OTHER TAF
SITES BUT WITH LOWER POPS DID NOT MENTION.

&&

.PREV DISCUSSION... /ISSUED 423 AM CDT THU AUG 28 2008/

DISCUSSION...
WATER VAPOR IMAGERY CONTINUES TO SHOW AN UPPER LEVEL LOW SPINNING
ACROSS SOUTHERN NEW MEXICO...FAR WEST TEXAS....AND NORTHERN
CHIHUAHUA MEXICO EARLY THIS MORNING. ABUNDANT MID AND HIGH LEVEL
MOISTURE CONTINUES TO SPREAD ACROSS THE FORECAST AREA AHEAD OF
THIS FEATURE. RICH LOW LEVEL MOISTURE ALSO REMAINS IN PLACE...WITH
SURFACE DEWPOINTS IN THE 60S ACROSS MOST OF THE REGION.

THE UPPER LEVEL LOW IS EXPECTED TO DRIFT FARTHER SOUTH ACROSS
NORTHERN MEXICO TODAY...AS THE EASTERN EDGE OF AN UPPER LEVEL
RIDGE OF HIGH PRESSURE BEGINS TO NOSE EASTWARD ACROSS THE FOUR
CORNERS REGION. MINOR SHORTWAVE TROUGHS EMBEDDED WITHIN THE FLOW
ON THE EASTERN SIDE OF THE UPPER LOW...COMBINED WITH RICH
ATMOSPHERIC MOISTURE...ALONG WITH DAYTIME HEATING AND INSTABILITY
SHOULD ALLOW FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF THE REGION AGAIN. THE BEST COVERAGE OF PRECIPITATION
LOOKS TO IMPACT THE SOUTHWESTERN PORTION OF THE CWFA...INCLUDING
THE DAVIS MTNS...MARFA PLATEAU...BIG BEND REGION AND PRESIDIO
VALLEY. HAVE INCREASED POPS TO 50-60 PCT COVERAGE ACROSS THESE
LOCATIONS. CONVECTION SHOULD BE LESSER IN COVERAGE ACROSS
SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN...BUT STILL
INCREASED GRIDDED POPS TO RANGE FROM 20-40 PCT ALONG THESE AREAS
GIVEN THE ABUNDANT MID LEVEL MOISTURE AND THE AFTERNOON
INSTABILITY. CONCERNS FOR LOCALLY HEAVY RAINFALL AND FLOODING
WILL EXIST WITH THUNDERSTORMS TODAY AS PRECIPITABLE WATER VALUES
WILL BE NEAR OR ABOVE 1.5 INCHES. THE BIGGEST CONCERNS FOR
FLOODING WILL BE ACROSS SOUTHWEST TEXAS...WHERE THUNDERSTORMS WILL
BE MORE NUMEROUS IN COVERAGE. WE WILL RE-ISSUE THE SPECIAL WEATHER
STATEMENT HIGHLIGHTING THE HEAVY RAINFALL CONCERNS THIS MORNING.
OTHERWISE...WITH CONTINUED MOSTLY CLOUDY SKIES ANTICIPATED...AND A
COOLING TREND IN THE LOWER LEVELS OF THE ATMOSPHERE...WE EXPECT
HIGH TEMPERATURES TO BE COOLER TODAY.

RAIN CHANCES WILL CONTINUE ACROSS THE REGION THROUGH THE WEEKEND.
THE MEXICO UPPER LOW WILL CONTINUE TO DRIFT WESTWARD TOWARD THE
BAJA REGION FRIDAY...AND REMAIN IN THAT VICINITY THROUGH THE
WEEKEND. MEANWHILE...THE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL
CONTINUE TO STRENGTHEN AS IT BECOMES CENTERED ACROSS THE GREAT
LAKES/OHIO VALLEY REGION. ADDITIONAL SHORTWAVE TROUGHS WILL
CONTINUE TO MOVE NORTHWESTWARD ACROSS WEST AND SOUTHWEST TEXAS IN
BETWEEN THESE TWO FEATURES THROUGH THE WEEKEND...WHICH WILL
COMBINE WITH A VERY MOIST AIRMASS TO PRODUCE ADDITIONAL SHOWERS
AND THUNDERSTORMS. WE HAVE INCREASED GRIDDED POPS ACROSS MOST
LOCATIONS THROUGH SUNDAY...WITH THE BEST COVERAGE GENERALLY
INDICATED ALONG AND WEST OF THE PECOS RIVER. LATER SHIFTS MAY WANT
TO CONSIDER A FLASH FLOOD WATCH FOR OUR WESTERN AND SOUTHWESTERN
AREAS...ESPECIALLY IF THESE LOCATIONS RECEIVE HEAVY RAINS TODAY.
TEMPERATURES SHOULD REMAIN BELOW NORMAL THROUGH THE WEEKEND.

AN UPPER LEVEL LOW IS STILL PROGGED TO DEEPEN ACROSS THE NORTHWESTERN
U.S. MONDAY...WITH INCREASED SOUTH TO SOUTHWESTERLY FLOW ALOFT
ACROSS OUR AREA MONDAY AND TUESDAY. THIS FLOW PATTERN WILL SUPPORT
KEEPING 20-30 PCT COVERAGE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST BOTH DAYS. THESE MAY BE INCREASED LATER IN TIME. THERE IS
GREATER UNCERTAINTY BEYOND TUESDAY AS MEDIUM RANGE MODELS DISAGREE
ON THE EVENTUAL TRACK OF THE NORTHERN UPPER LEVEL LOW. AS SUCH...
HAVE KEPT LOW POPS IN THE FORECAST AS SOUTHWESTERLY FLOW ALOFT MAY
PERSIST INTO THE MIDDLE OF THE WEEK. WE GENERALLY KEPT MAX/MIN
TEMPERATURES CLOSE TO GUIDANCE VALUES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Aug 28, 4:35 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
435 AM CDT THU AUG 28 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
435 AM CDT THU AUG 28 2008 /335 AM MDT THU AUG 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY WEST OF THE PECOS RIVER... ESPECIALLY
ACROSS THE DAVIS MOUNTAINS... MARFA PLATEAU... AND BIG BEND REGION.
HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS AND MAY LEAD TO
FLASH FLOODING.  WHILE LOWER CHANCES OF STORMS ARE EXPECTED ACROSS
THE REMAINDER OF THE AREA... LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED FRIDAY THROUGH SUNDAY...
WITH HEAVY RAINFALL AGAIN BEING THE MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.  HOWEVER... EMERGENCY MANAGERS...
LAW ENFORCEMENT... AND AREA RESIDENTS WEST OF THE PECOS RIVER SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE
FLASH FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 28, 4:30 AM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 AM CDT THU AUG 28 2008

NMZ027-028-TXZ057-058-074-075-079>082-258-282100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...VAN HORN...PECOS...ALPINE...FORT STOCKTON...
PRESIDIO...MARFA...BIG BEND NP...MARATHON...SANDERSON...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
430 AM CDT THU AUG 28 2008 /330 AM MDT THU AUG 28 2008/

...LOCALLY HEAVY RAINFALL POSSIBLE TODAY THROUGH THE WEEKEND...

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTHERN MEXICO WILL
REMAIN NEAR THE AREA THROUGH THE WEEKEND.  THIS LOW WILL COMBINE
WITH ABUNDANT MOISTURE TO PRODUCE HEAVY RAINFALL ACROSS THE SOUTHERN
AND WESTERN PORTIONS OF THE AREA.  THE HEAVIEST RAINFALL IS EXPECTED
GENERALLY ALONG AND WEST OF THE PECOS RIVER... ESPECIALLY OVER THE
DAVIS MOUNTAINS... MARFA PLATEAU... PRESIDIO VALLEY... AND BIG BEND.
AVERAGE RAINFALL AMOUNTS OF A HALF INCH OR MORE ARE EXPECTED WHILE A
FEW LOCATIONS MAY RECEIVE OVER 2 INCHES OF RAIN.  AREA RESIDENTS ARE
URGED TO MONITOR DEVELOPING WEATHER CONDITIONS AND BE PREPARED FOR
LATER STATEMENTS AND POSSIBLE ADVISORIES OR WARNINGS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:38 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis3 hr
Aug 28, 4:50 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Aug 28, 6:19 PM CDTAreal Flood AdvisoryMAFAndrews3 hr

Nearby

River Flood Warnings in Texas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.